Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 319, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 1, 2002, 5:56 PM CDT for Reno County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 1, 2002, 7:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS53 KICT 012256 SVRICT KSC155-020000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 700 PM CDT. * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF SYLVIA...OR ABOUT 22 MILES EAST OF ST. JOHN...MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SYLVIA AROUND 610 PM CDT... 9 MILES NORTH OF TURON AROUND 615 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 700 PM CDT. LAT...LON 3774 9820 3806 9824 3807 9846 3774 9844 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:51 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 3:51 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT THU AUG 1 2002 FCST CONCERNS... FNTL MOVMT TNGT/FRI AND AFFECT ON TEMPS/POPS... IMPRESSIVE SUMMER-TIME CDFNT SAGGING SWD ACRS THE CNTRL PLAINS THIS AFTN. BRISK NELY WND IS ADVCTG COOLER/MUCH DRIER AIR FM THE NRN PLAINS INTO NWRN KS. WITH MAIN UPR S/W MOVG EWD AND STAYING WELL N OF THE AREA...THE SFC FNT SHOULD SLOW/STALL ACRS THE SRN CWA TNGT/FRI MRNG AS IT MOVS UNDER FLAT MID/UPR LVL RDG PSN. DIURNAL HTG AND CNVGNC ALG FNT MAY BREAK CAP FOR ISOLD/WDLY CNVTN THIS EVE WHERE SFC BASED CAPES OF 3500-4000 J/KG RESIDE. WK MID/UPR LVL FLO WOULD SUGGEST MAIN THREAT WL BE LCLY HVY RAFL WITH MRGNL SVR WND/HAIL ALSO POSBL. WL CARRY CHC20...MAINLY THIS EVE...ACRS MUCH OF THE CWA. FRI/SAT...SFC FNT SHOULD STALL SOMEWHERE ACRS THE SRN CWA ON FRI WITH QUITE A DWPT GRAD POSBL. ALTHO SOME DIURNALLY DRIVEN CNVTN IS POSBL AGAIN INVOF FNT...BETTER CHCS LOOK TO BE FRI NGT/SAT ACRS THE FAR WRN CWA WITH RETURN SLY FLO/WAA. MAY KEEP SLGT CHC ACRS SERN KS ON FRI...THEN DRY FCST BEYOND. TEMPS TRICKY WITH AVN/ETA SHOWG WIDE SPECTRUM OF MAXS. FOR NOW WL STAY WITH COMPROMISE AND LEAN TWD FWC MOS FRI. WL GO A LTL ABV FWC ON SAT...BUT NOT AS WARM AS THE ETA. EXTENDED FCST...VRY LTL CHG FM PRVS FCST. ECMWF/AVN SIMILAR IN SHOWG CNTR OF UPR RDG ACRS THE MID MS/LWR OH VLYS MUCH OF THE PD. THIS PORTENDS TO A SOMEWHAT MOIST SSELY LO LVL FLO ACRS MUCH OF THE CWA. ALTHO VRY WARM...THIS MAY KEEP MAXS IN CHECK...MAINLY 90S. A HINT THAT A WK DISTURBANCE FM THE GULF MAY BE ABSORBED IN THE ELY FLO UNDER RDG INTO THE CNTRL PLAINS BY TUE/WED...BUT WL KEEP FCST DRY FOR NOW. FCSTID = 13/DARMOFAL ICT 70 92 72 93 / 20 20 10 10 HUT 68 91 71 95 / 20 20 20 20 EWK 69 91 71 94 / 20 20 10 10 EQA 70 91 71 93 / 20 20 10 10 WLD 72 92 72 93 / 20 20 10 10 RSL 63 87 69 95 / 20 10 20 20 GBD 64 89 70 95 / 20 10 20 20 SLN 66 90 72 96 / 20 10 20 20 MPR 68 90 71 95 / 20 10 10 10 CFV 72 93 72 93 / 20 20 10 10 CNU 71 92 71 93 / 20 20 10 10 K88 71 92 71 93 / 20 20 10 10 .ICT...NONE.
In the hours before
Special weather statement, Aug 1, 5:10 PM CDT, 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 410 PM CST THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:00 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.